How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Neuro Doctor Your Own Question
Neuro Doctor
Neuro Doctor, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5234
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Neurology Question Here...
Neuro Doctor is online now
A new question is answered every 9 seconds

How many mg of Nuzak is considered as an overdose. Also step

Customer Question

How many mg of Nuzak is considered as an overdose. Also step by step progression of what the effect will be.
I am 68 years old
Submitted: 1 year ago.
Category: Neurology
Expert:  Neuro Doctor replied 1 year ago.

Hi, I am an American Board Certified Neurologist and I am very glad to help you with your health concerns.

Nuzak which is the brand name for Fluoxetine, which is usually used for the management of depression, or anxiety disorder or stress etc is overall a very safe med. And the usual maximum dose of this med is about 60 to 80 mg per day. So anything above this does can be considered as over dosing with Nuzak. Although above 80 mg is considered as overdose however the actual experience with this med shows that even very high doses of this med are tolerated reasonably well. In fact up to around 1500 mg this med is considered only minimally toxic. And doses above this may produce serious side effects including the possibility of seizures or even death some times.

The earliest side effects that are encountered during over dosing include restless ness, mild tremors or tremulousness, some increased anxiety, increased heart beats (tachycardia), drowsiness, nausea, vomiting or diarrhea etc. At higher doses of overdosing patient will start experiencing severe agitation, confusion etc. Seizures too occur typically at higher doses of overdosing. As mentioned above upto around 1500 mg is considered to be only “minimally toxic” on this med, but above this dose serious side effects start occurring including even death due to severe fatal irregular heart beats or severe life threatening seizures etc.

To summarize once again;

Up to around 60 – 80 mg/day is the recommended dose

Doses above 80 mg are considered as over dose

Although doses above 80 mg is considered as overdose, however up to around 1500 mg this med generally does not cause any serious or life threatening side effects, rather causes only minimal toxicity or minimal side effects.

Doses above 1500 mg overdosing is expected to cause serious and/or life threatening or fatal side effects.

The dose you have mentioned in one of your other questions at this site, that is around 240 mg is not expected to cause any life threatening side effects (as discussed earlier above too because up to around 1500 mg this med does not cause serious or life-threatening side effects). At these high doses (above 1500 mg overdosing death can occur rapidly if heart suddenly stops functioning, or if patient stops breathing suddenly.

Please let me know if you have any further questions; and if you feel you have received the answer to your question please rate me so that I can receive credit for the time and effort put by me in answering your question.

Best regards,

Neuro Doctor

Expert:  Neuro Doctor replied 1 year ago.

To your question of “If I had to take 1863mg - how long will it take before death occurs” - there is no easy answer. This is because different individuals react differently to a particular dose of a medication. Some develop serious side effects rapidly, some slowly, some may not even develop any serious side effects at the dose you have mentioned above. This is because of lots of individual variations. So we cannot definitely tell what will happen for one particular individual, and we can only tell on an average what can happen with this particular dose. At 1863 mg of fluoxetine death can occur suddenly at least for some individuals because they may develop life threatening heart arrhythmias (irregular heart beats) and when this happens the heart will stop suddenly and the person will stop breathing suddenly. But like I said above, different people require different toxic doses to develop life threatening reactions so we cannot tell what will happen for one particular individual. But if you ask me to take a guess work, I would say about 10 percent of people who overdosed with this med around 1800 mg may die suddenly due to cardiac arrest and stopping breathing, or due to life threatening severe seizures. Although I am not sure why you are seeking this info on overdosing with a med however if you are having any suicidal ideations then I request and urge you to seek medical attention at the earliest (going to the ER or calling your psychiatrist or counsellor etc).

Please let me know if you have any further questions; and if you feel you have received the answer to your question please rate me so that I can receive credit for the time and effort put by me in answering your question.

Expert:  Neuro Doctor replied 1 year ago.

Hi, this question appeared in the "Main question list" again, I am not sure whether this is due to some technical glitches or whether you are having any further questions for me.

If you wish to discuss your health concerns further please let me know and I will be very glad to continue helping you further as long as you feel necessary.

Best regards,

Neuro Doctor